Martin Lewis: A drugs bust - stop letting big pharmaceuticals rip you off!
Harry Potter's got nowt on the pharmaceutical industry. It's full of real wizards - both those who make drugs that help, and the marketers who have a raft of tricks to persuade us there's hidden magic in their brands. Drug companies spend millions promoting 'only-use-the-name-you-know' messages... but it's often marketing baloney, balderdash and any other 'b' words you can think of.
Update 21 August 2018: Martin first wrote this blog back in July but the principles in it still apply.
It's incredible how many people don't realise the games they're playing. To prove the point, I spoke about this on my regular This Morning slot recently, and within a week, the clip had gone viral, with 7.8 million views on the This Morning Facebook page and 115,000 shares. So before I give you the tips, here's that clip…
So it's time for a drugs bust. Here's my pill-by-pill guide to not getting suckered into buying expensive medications.
- Look at the active ingredient - that's what matters.
It's widely known that it's the medicine's 'active' ingredient that does the business. So you can often save by having a quick look on the pack to see what that is, and buying the same generic version for less, rather than the branded version (though if you've certain allergies check the other ingredients too - and the generic may lack the sugar coating).
For example, standard 200mg Nurofen costs about £1.90 (16 tablets), yet you can get ibuprofen - the same active ingredient - for as little as 30p in Asda (also 16 tablets). Alternatively, Panadol (500mg of paracetamol) is £1.65 for 16 tablets, but you can get the same 500mg of standard paracetamol in Sainsbury’s for 40p (16 tablets).
- Take it a step further by checking the 'PL code' - you’ll be surprised.
While the active ingredient is what does the business, there can be other differences, such as how it's delivered. Even then, often inside the packaging, tablets are IDENTICAL - not just the same active ingredient.
On the side of the pack you'll see a product number (or PL number) - this is a unique licence number given exclusively to a particular drug made by a particular manufacturer (eg, PL 12063/0104 is a cold and flu remedy). If two have the same number, they're the exact same product. They have the same active ingredient AND the same formulation.
For example, Beechams Ultra All In One Hot Lemon Menthol Powder (10 sachets) is currently £4.99 in Boots, but it's £1.85 for Wilko's own Flu Max All In One (10 sachets) - they have the same active ingredients (paracetamol, phenylephrine and guaifenesin). And check the side of the packs and you'll see the same code: PL 12063/0104.
This happens right across the board. So when in the pharmacy, take a look and check you're not paying just for shinier packaging.
- Targeted painkillers are often just spin.
When you see a painkiller targeted at "headaches", "period pain relief" or "back pain", its maker is hoping we'll think: "There must be something in it - I'm in pain, what's a few extra quid to make sure it's targeted? Better be safe than sorry, eh?" And of course it works. It's a clever way of getting you to buy a branded product rather than the cheaper generic.
Yet often there's little in it. Check the active ingredient and the PL code. For example, Panadol Extra Advance and Panadol Period Pain both have the same 500mg of paracetamol as the active ingredient, and both have PL number 44673/0078 - they're the same thing, just a different packet.
This isn't breaking a rule - medicines are allowed to have "informative" names on the packet, to help you choose the product you need, but be vigilant.
- Hay fever savings are nothing to sneeze at.
You can slash the cost of antihistamine tablets by again looking for the active ingredient, and going for the non-branded tablets rather than the branded ones.
The Piriteze brand (active ingredient: cetirizine hydrochloride) and Clarityn (active ingredient: loratadine) are sold for about £7 for a pack of 30. However, generic versions in supermarkets and pharmacies can be less than £2 and online you can get six packs of thirty tablets for under a fiver. See Cheap Hay Fever Tablets for full info.
Online pharmacies selling medicines in the UK must by law display the European common logo on every page of their website - a green logo which when clicked will link to the Medicines and Healthcare Products Regulatory Agency’s register of authorised online pharmacies. Look out for the voluntary 'registered pharmacy' logo too.
Also check the use-by date on the packet - some online pharmacies are cheaper because they're flogging medicine with a short lifespan.
- English prescription tricks.
If you're prescribed common medication such as painkillers or dermatology creams, it's cheaper to buy them over the counter rather than spend £8.80 on a prescription (if you need to pay for one).
And for those who use prescriptions regularly, you can get a 'prepayment certificate' - it's a bit like a prescription season ticket and can mean big savings. A three-month one costs £29.10 and a year's costs £104 - and once you've got it, it covers all your prescriptions in that time.
As a rule of thumb, they win if you use more than one prescription a month. Plus if you've already paid for prescriptions before you get one, you can backdate it up to a month, and reclaim the money. Far more help in Cheap Prescription Costs.
Have your say
This is an open discussion but the comments do not represent the views of MSE. We want everyone to enjoy using our site but spam, bullying and offensive comments will not be tolerated. Posts may be deleted and repeat offenders blocked at our discretion. Please contact firstname.lastname@example.org if you wish to report any comments.
Update: We are aware that some users may currently be having issues seeing the comments and we're working on it.